Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 10, 2003, 4:22 PM MDT for Sierra County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 4:22 PM MDT (22:22 UTC)
- Expired
- Jul 10, 2003, 5:00 PM MDT
- In force
- 38 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Sierra County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 102222 SVRELP NMC051-102300- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 418 PM MDT THU JUL 10 2003 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SIERRA COUNTY IN NEW MEXICO INCLUDING THE CITIES OF TRUTH OR CONSEQUENCES AND CABALLO * UNTIL 500 PM MDT * AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF SEVERE THUNDERSTORMS EXTENDING FROM TRUTH OR CONSEQUENCES TO CABALLO. THESE STORM ARE NEARLY STATIONARY WITH A SLOW DRIFT TOWARDS THE SOUTHWEST. * THE SEVERE THUNDERSTORM IS EXPECTED TO IMPACT COMMUNITIES ALONG INTERSTATE 25 FROM TRUTH OR CONSEQUENCES SOUTH TO DERRY IN SIERRA COUNTY UNTIL 500 PM MDT STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR NEW MEXICO. LAT...LON 3262 10773 3287 10709 3322 10706 3320 10769 $$ BIRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 10, 2:30 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM 230 PM MDT THU JUL 10 2003 SYNOPSIS... HIGH PRESSURE ALOFT HAS SHIFTED WEST OVER ARIZONA AND ALLOWED A BIT MORE MOISTURE TO CREEP INTO FAR WEST TEXAS AND SOUTHERN NEW MEXICO. THUS EXPECT MORE INSTABILITY RESULTING IN INCREASED THUNDERSTORM ACTIVITY THIS EVENING ACROSS MUCH OF THE AREA. THIS SAME PATTERN WILL CONTINUE AGAIN FRIDAY AND SATURDAY. THE HIGH MOVES EAST A BIT OVER THE WEEKEND DRYING AND SUPPRESSING SOME OF THE THUNDERSTORMS. HOWEVER ISOLATED THUNDERSTORMS WILL REMAIN A POSSIBILITY INTO NEXT WEEK ESPECIALLY EAST OF THE RIO GRANDE AND MAINLY OVER MOUNTAINS. DISCUSSION... UPPER HIGH CONTINUES TO MAKE A SLOW ADJUSTMENT TO THE WEST. THIS BEGAN YESTERDAY AND HELPED TO USHER MORE MOISTURE ACROSS THE CWFA OVERNIGHT...REACHING ALL THE WAY INTO THE GILA. THUS TSTMS ARE IN FULL SWING ACROSS BOTH THE SACS AND THE GILA EARLY THIS AFTERNOON. EXTREME DAYTIME HEATING AND COOLER TEMPS ALOFT COMBINED WITH THE ADDITIONAL MOISTURE WILL ALLOW FOR SOME SEVERE STORMS ACROSS THE AREA. EXPECT MUCH THE SAME TOMORROW AND SATURDAY WITH HIGH STILL SHIFTED WEST AND MSTR STILL IN PLACE. HIGH DOES SHIFT BACK EAST A BIT SATURDAY BUT MOISTURE WILL BE SLOW TO PUSH BACK EAST. WILL CUT BACK ON POPS OVER GILA AND BOOTHEEL FOR SUN..BUT LEAVE REST OF AREA UNDER TSTM THREAT. BY EARLY AND MID WEEK NEXT WEEK...WILL HAVE MAINLY THE CENTRAL MTNS OF S NM AND LOWLANDS EAST OF THE RIVER UNDER POPS. THING TO LOOK FOR LATE IN THE WEEK IS SLIGHT POSSIBILITY OF ADDITIONAL MOISTURE WORKING IN FROM THE SOUTHEAST AS THE REMNANTS OF A TROPICAL SYSTEM MAY MOVE NEAR THE AREA. PRELIMINARY NUMBERS... EL PASO UU 073/097 072/099 073 20202 ALAMOGORDO UU 070/099 070/099 070 20202 LAS CRUCES UU 069/099 069/100 069 30202 CLOUDCROFT UU 048/074 047/076 048 22221 TRUTH OR CONSEQUENCES UU 069/098 069/101 069 31202 SILVER CITY UU 061/091 060/093 061 32201 DEMING UU 068/098 068/101 068 30202 LORDSBURG UU 068/099 068/100 068 30201 SIERRA BLANCA UU 068/095 068/096 068 10202 .ELP...NONE 14 / BIRD
Hazardous weather outlook, Jul 10, 10:57 AM MDT, 5 hours 25 minutes before
NMZ022>025-030>032-TXZ055-056-082030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 1100 PM MDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE...TODAY AFTERNOON MOUNTAIN THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP TODAY. THE FIRST ACTIVITY SHOULD BE OVER THE SOUTHERN SACRAMENTO MOUNTAINS AND BLACK RANGE. A LITTLE ADDED MOISTURE TO THE ATMOSPHERE OVER FAR WEST TEXAS AND SOUTHERN NEW MEXICO AND SLIGHTLY COOLER TEMPERATURES ALOFT WILL ADD TO THE AFTERNOON INSTABILITY. THUS THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE OVER PREVIOUS DAYS. A WEAK DISTURBANCE IS ALSO TRACKING FROM NORTH TO SOUTH OVER THE AREA AND SHOULD HELP IN PRODUCING ISOLATED STORMS TONIGHT. A FEW STORM MAY BECOME STRONG TO SEVERE. THUNDERSTORM CONCERNS TODAY ARE FOR HAIL POSSIBLE OVER 3/4 INCH IN SIZE AND GUSTS OF OVER 50 MPH. .DAYS TWO THROUGH SEVEN... CONTINUE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FOR FRIDAY AND SATURDAY ACROSS THE ENTIRE AREA. SUNDAY THE WEST LOOKS TO DRY OUT AND DIMINISH STORM CHANCES OVER THE GILA AND BOOTHEEL. THURSDAY ADDITIONAL MOISTURE COULD WORK INTO THE AREA AS THE REMNANTS OF A TROPICAL SYSTEM MAY TRACK WEST TOWARD THE AREA ACROSS NORTHERN MEXICO. PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BIRD
In the hours before
Special weather statement, Jul 10, 1:40 PM MDT, 2 hours 42 minutes before
NMZ022>025-030>032-TXZ055-056-102045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 140 PM MDT THU JUL 10 2003 ...STRONG THUNDERSTORMS OVER AREA MOUNTAIN AND ADJACENT LOWLANDS... AT 145 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS OVER THE SOUTHERN SACRAMENTO MOUNTAINS AND LOWLANDS TO THE SOUTHWEST...AND OVER THE BLACK RANGE AND SOUTHEAST GILA REGION. IN OTERO COUNTY STRONG STORMS WERE ORIENTED IN A NORTH TO SOUTH LINE FROM SOUTH OF RUIDOSO TO JUST NORTH OF OROGRANDE. THESE STORMS EXTENDED THROUGH ALAMOGORDO AND WERE MOVING TO THE SOUTH. IN GRANT COUNTY STRONG STORMS WERE OVER MIMBRES EXTENDING NORTHWEST TOWARDS LAKE ROBERTS. THESE STORMS WERE MOVING SOUTHWEST TOWARD FT. BAYARD...SILVER CITY...AND HURLEY. THESE STORM ARE LIKELY TO PRODUCE SMALL TO MEDIUM SIZED HAIL...HEAVY RAIN...AND GUSTY WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BIRD
Special weather statement, Jul 10, 2:40 PM MDT, 1 hour 42 minutes before
NMZ022>025-030>032-TXZ055-056-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 240 PM MDT THU JUL 10 2003 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHCENTRAL NEW MEXICO UNTIL 9 PM TONIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE OVER EASTERN SIERRA...OTERO...AND DONA ANA COUNTIES UNTIL 9 PM. THUNDERSTORMS NOW OVER PORTIONS OF GRANT...SIERRA...AND OTERO WILL CONTINUE TO DEVELOP AND MOVE SOUTH TO SOUTHWEST OVER THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS CAN PRODUCE HEAVY DOWNPOURS OF 1 TO 2 INCHES...STRONG WINDS GUSTING TO 60 MPH...AND HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:04 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 56 min |
| Jul 10, 2:00 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 30 min |
| Jul 10, 3:59 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Luna | 46 min |
| Jul 10, 4:03 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Luna | 42 min |
| Jul 10, 5:02 PM MDT | Severe Thunderstorm Warning | EPZ | Luna, Sierra | 43 min |
| Jul 10, 5:46 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 44 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.